Has anyone else had an increase in cavities, and tooth loss after long term use of steroids?
Question posted by Romago711 on 3 Jan 2013
Last updated on 30 May 2019 by Lawrence215
I had Conn's Disease in 1988. The benign tumor on one gland and my other non-functioning gland, were surgically removed. Post-Op, I was weaned from steroids and was able to go without for many years, except in times of illness. Over time I needed to be put back on them, and the dose was increased until I was taking 30mg a day for about 10 yrs. I recently changed Endocrinologists and my dose of hydrocortisone was reduced to 25mg.
Over the past 2 years I have developed a lot of problems with my teeth... decay under 2 crowns to where the remaining molar had to be extracted. I have lost a 3rd crown, and have been told by 2 dentists that I need root canals, crowns and more extractions, as well as several bridges and thousands of dollars to cover the cost. My second question relates to just waiting to get dentures if it is inevetible that I am going to lose most or all of my teeth. I was told by 2 Endocrinologists that steroid use does effect my teeth, causes bones to 'thin', and can cause Diabetes. I want to know if anyone else has encountered similar dental problems, what you have done, and how you have been treated for them.
Yes!!! I know this was posted years ago. Your story sounds jusr like mine. I have been on steroids (pred) on and off for rheumatoid. So when i have flares it helps bring bk down. however it's like starting all Over everytime you start taking bc you have to wean down to get off. Over past maybe 2 -3 years my oral health has declined drastically. I need crowns ,rtc, extractions etc . The amount of work I need exceeds my dental allowance. In other words for that amount of work I dont have enough insurance to cover. I'm down to the dentist telling me I will eventually need full dentures. My brain just hasn't processed the thought of that. They say it's not even worth me getting crowns rtc' s etc. Bc in a few years they tend to chip and break normal wear and tear. I'm stuck between a rock and a hard place with this. I was told it's the prednisone that has eaten at my teeth .
I'm starting to research and see if others experienced the same and I found you. I hope you can see this msg and you can give an update. It's an absolute fact it's the prednisone. All my life iv had perfectly healthy teeth and now I'm facing full dentures... I'm just devastated behind this !
15 April 2019
My experience may be a little different. I had a steroid injection after I was injured barefoot using an exercise band. Following the injection I took oral steroids for a period, which made my left molar grow out like a fang and caused decay of teeth on the right rear. I recently asked a medical professional about this (after looking online for similar incidents) and he shrugged it off.
24 Jan 2019
I took 65 mg a day of prednisone for 2 years, as I have pyoderma gangrenosum. My teeth have fallen out and gums have receded. I have horrible osteoporosis related to these steroids, and have had 9 compression fractures of the thoracic and lumbar spine. My right hip also fractured, and my jaw at times feels as if it will lock So, in answer to your question, yes steroids can have a negative effect on teeth.
17 Sep 2018
I also was on Prednisone, first for a blood disorder and then as a possible solution for a lung disorder, which turned out not to be of any value. I have been to the dentist now and face the probability of having to have all my teeth extracted and getting dentures. I may possibly be able to save them, but at very extreme cost. I actually cannot afford either. I was aware that Prednisone could cause bone loss in my jaw, but not cavities in my roots and other dental problems. I would be perfectly happy to join in a class action lawsuit for this, but at this point it seems fruitless. If anyone has information other wise, I would love to hear it. The prednisone did not help me, it harmed me.
5 Nov 2017
I also am noticing that my teeth are breaking right off and beginning to rot at the gum line. I have RA, and have been on steroid injections for over 11 years. I guess I'm lucky because this has begun happening just in the last year or so, but it is getting worse. I'm wondering if the meds aren't different now because my teeth were fine for over 10 years, and this decay and breaking off (I was eating a slice of soft bread the last time I had a front tooth break off) and crumbling has just been recently. Trouble sleeping and acne have been two other things I've noticed. I haven't been afflicted with most of the other issues. Or they've been so slight that I haven't noticed them.
30 Sep 2017
Yes, I am experiencing a noticeable increase in tooth decay/problems after 3 back to back treatments of prednisone. I have a dental appointment this morning to have a crown added to a tooth. I have noticed other teeth aching or being over sensitive. In addition, I had a tooth to chip last month unexpectedly and I see some decay on the tooth next to it. Very disconcerting and disappointing. Thanks for your comments.
4 Jan 2017
Hi. My name is Carrie. Im 37 and was diagnosed with chrons disease at 25. So I have had my fair share of steroids. In particular I was on steroids for 2 years straight,with doses as high as 100mg per day. I have had my back teeth with filling crumble out of my mouth. I recently had ro get 4 cavities filled on my front top teeth! I had a root canal,and i have more cavities to fill. Im certain it is because my bones and teeth are weak from prolonged steroid use.
5 Dec 2016
Hi, I just saw your question. I was on high dosage prednisone when I was diagnosed with RA. It was prescribed for 9 months. Within a year my teeth started crumbling. I ended up needing to get full dental implants.
5 Oct 2016
Yes I was on steroids as I was growing up for kidney failure. I was on them for about 10 years and my teeth especially the back teeth would just crumble away. I wasn't eating when they would crumble. I would rub my tongue over my teeth and they would fall apart. I never drank fizzy drinks only tea, coffee and water. I stopped eating sweets at age 14 and never ate between meals and after each meal I would clean my teeth. I have lost some of my teeth. I have lots of root canal treatment and lots of problems with my teeth. I am no longer on steroids but now the majority of problems with my teeth are caused by the old filings or decay under old fillings. I've never had any new fillings since around the age of 23 but lots of issues with old fillings all of which were done between the age of 7-21. The damage to my teeth was done during the period of time I was on steroids. I also have osteoporosis due to steroid treatment. I find the condition of my teeth very depressing as I have looked after my teeth better than many people.
22 Nov 2013
I have been on high doses of both oral and injectable cortisone, and have noted a considerable change in my teeth, all my molars have developed cavaties, and I have had to have a crown done on my one tooth and fear it may turn into a root canal.
It is going to cost me a small fortune to fix all my teeth, Ive even found the colour of my teeth has changed as well, and I am not a smoker or a heavy tea or wine drinker.
3 Jan 2013
Steroid use can inhibit calcium absorption and increase calcium excretion ... this can lead to damage to teeth and bone loss.
Please see link below for side effects of prednisone (side effect of steroids generally same), and yes endocrinologist is right about other side effects too.